Alert archive / Montana / Severe Thunderstorm Warnings in 2017

Severe Thunderstorm Warning 38, NWS Great Falls, MT

June 28, 2017Gallatin County, Montana

NWS Great Falls, MT issued this severe thunderstorm warning at Jun 28, 2017, 1:38 PM MDT for Gallatin County, Montana. It was in force for 41 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jun 28, 2017, 1:38 PM MDT (19:38 UTC)
Expired
Jun 28, 2017, 2:19 PM MDT
In force
41 min
Issued by
NWS Great Falls, MT
Area
Storm-based polygon
Hail
1.25 in
Wind
60.0 mph

County Gallatin County, MT

The radar

The Great Falls radar (KTFX), 171 km from the middle of the area, began a volume at 19:41 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Great_falls, MT (KTFX), launched 12:00Z, 7.6 hours before the alert went out and 174 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Great_falls, MT at 12:00Z on 2017-06-28Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Great_falls, MT at 12:00Z on 2017-06-28The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -3 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
2455 m above ground
0-6 km bulk shear
24 kt
0-1 km storm-relative helicity
-3 m²/s²
0-3 km storm-relative helicity
14 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

421 
WUUS55 KTFX 281938
SVRTFX
MTC031-282030-
/O.NEW.KTFX.SV.W.0038.170628T1938Z-170628T2030Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Great Falls MT
138 PM MDT WED JUN 28 2017

The National Weather Service in Great Falls has issued a

* Severe Thunderstorm Warning for...
  Northeastern Gallatin County in south central Montana...

* Until 230 PM MDT

* At 137 PM MDT, a severe thunderstorm was located 8 miles northeast
  of Manhattan, or 21 miles northwest of Bozeman, moving east at 25
  mph.

  HAZARD...60 mph wind gusts and half dollar size hail. 

  SOURCE...Radar indicated. 

  IMPACT...Hail damage to vehicles is expected. Expect wind damage 
           to roofs, siding, and trees. 

* Locations impacted include...
  Menard.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Prepare immediately for large hail and deadly cloud to ground
lightning. Seek shelter inside a well-built structure. Stay away from
windows.

Large hail and damaging winds and continuous cloud to ground
lightning is occurring with this storm. Move indoors immediately.
Lightning is one of nature's leading killers. Remember, if you can
hear thunder, you are close enough to be struck by lightning.

&&

LAT...LON 4586 11129 4604 11131 4610 11079 4582 11079
TIME...MOT...LOC 1937Z 268DEG 22KT 4596 11123 

HAIL...1.25IN
WIND...60MPH
 
$$

MARTIN
2 follow-up statements
469 
WWUS55 KTFX 282002
SVSTFX

Severe Weather Statement
National Weather Service Great Falls MT
202 PM MDT WED JUN 28 2017

MTC031-282030-
/O.CON.KTFX.SV.W.0038.000000T0000Z-170628T2030Z/
Gallatin MT-
202 PM MDT WED JUN 28 2017

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 230 PM MDT
FOR NORTHEASTERN GALLATIN COUNTY...

At 202 PM MDT, a severe thunderstorm was located 14 miles west of
Clyde Park, or 20 miles north of Bozeman, moving east at 50 mph.

HAZARD...60 mph wind gusts and quarter size hail. 

SOURCE...Radar indicated. 

IMPACT...Hail damage to vehicles is expected. Expect wind damage to 
         roofs, siding, and trees. 

This severe thunderstorm will remain over mainly rural areas of
northeastern Gallatin County.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Prepare immediately for large hail and deadly cloud to ground
lightning. Seek shelter inside a well-built structure. Stay away from
windows.

Continuous cloud to ground lightning is occurring with this storm.
Move indoors immediately. Lightning is one of nature's leading
killers. Remember, if you can hear thunder, you are close enough to
be struck by lightning.

&&

LAT...LON 4586 11105 4604 11106 4606 11079 4584 11079
TIME...MOT...LOC 2002Z 267DEG 42KT 4595 11089 

HAIL...1.00IN
WIND...60MPH
 
$$

MARTIN
665 
WWUS55 KTFX 282019
SVSTFX

Severe Weather Statement
National Weather Service Great Falls MT
219 PM MDT WED JUN 28 2017

MTC031-282028-
/O.CAN.KTFX.SV.W.0038.000000T0000Z-170628T2030Z/
Gallatin MT-
219 PM MDT WED JUN 28 2017

...THE SEVERE THUNDERSTORM WARNING FOR NORTHEASTERN GALLATIN COUNTY
IS CANCELLED...
        
The storm which prompted the warning has weakened below severe
limits, and has exited the warned area. Therefore, the warning has
been cancelled.

To report severe weather, contact your nearest law enforcement
agency. They will relay your report to the National Weather Service
in Great Falls.

LAT...LON 4586 11105 4604 11106 4606 11079 4584 11079
TIME...MOT...LOC 2016Z 268DEG 22KT 4595 11075 

$$

MARTIN

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Great Falls, MT wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 28, 11:59 AM MDT, 1 hour 39 minutes earlier.

Area forecast discussion, Jun 28, 11:59 AM MDT, 1 hour 39 minutes before
Area Forecast Discussion
National Weather Service Great Falls MT
1159 AM MDT Wed Jun 28 2017

Aviation Section Updated

.SYNOPSIS...

Upper level low pressure system will bring scattered showers and
thunderstorms to Montana Wednesday through Thursday but drier
conditions should return Friday. Seasonable temperatures on
Wednesday will cool 5 to 10 degrees Thursday as a surface cool front
pushes through the region. Building high pressure aloft brings
warming temperatures Friday through the weekend.

&&

.UPDATE...

A weak SFC low continues to move eastward through central Montana
at this time. Isolated thunderstorms associated with that low have
pushed into NE Montana. Meanwhile, radar shows isolated
showers/storms beginning to develop across SW MT where it is more
unstable. High clouds are moving through SW MT at this time on the
north side of convection moving through eastern ID. This may delay
the onset of better heating just a bit, but it still looks like
this area will be the focus for showers/storms today as a small
mid level jet passes just south of the area, providing modest
lifting. Like yesterday, weak/modest instability should develop in
this area, but a lack of better shear may tend to limit the severe
threat. That said, still looking at gusty winds and hail with the
strongest cores there. Further north across central Montana,
downsloping may tend to limit the coverage of showers/storms, but
I kept an isolated mention in ahead of a cold front that will dive
south through the area this evening. In that area, the threat of
stronger storms should be limited by a lack of better instability.
MARTIN

&&

.AVIATION...
Updated 1759Z

TSRA are beginning to develop across SW MT at this time, associated
with an upper level shortwave approaching the area. The greatest
coverage of SHRA/TSRA with this wave is expected in that area. Any
TSRA that develops could cause brief reductions in VIS/CIGs as well
as gusty winds and hail. MTN obscurations will be possible with the
TSRA activity as well. This evening, a strong cold front will drop
south out of canada bringing a better chance of SHRA to central MT.
In addition, confidence continues to increase regarding the
potential of MVFR CIGS behind this front. At this time, am not
thinking those lowest CIGS will make it into SW MT, but this will be
monitored in future forecasts. MARTIN

&&

.PREV DISCUSSION...
/ISSUED 544 AM MDT Wed Jun 28 2017/

Today through Friday...An upper level low pressure system remains
over central Alberta/Saskatchewan today. Unsettled westerly flow
aloft over Montana will bring variable clouds along with scattered
showers and thunderstorms to southwest Montana while only isolated
afternoon and evening showers will affect north central portions
of the state. The upper low drops southward and opens into a
positive-tilt trough across Montana Thursday before sliding
eastward into the northern Great Plains on Friday. This system
will help push a Canadian cold front into Montana for cooler
temperatures and a continued chance for precipitation Thursday.
Building high pressure along the West Coast edges eastward into
western Montana on Friday allowing temperatures to warm back up to
seasonable temperatures with mostly dry conditions over the plains
and isolated PoPs over the mountains. mpj

Friday night through Tuesday night...a progressive upper level
pattern best describes the long term once again, with very quick
transient ridging and shortwaves moving across the Northern Rockies
and Northern High Plains. A quick moving shortwave will translate
from the Intermountain West Saturday morning and across the Northern
Rockies through the remainder of the day. This shortwave should
spark off scattered showers and thunderstorms off of the higher
terrain of North Central and Southwest Montana by the afternoon
hours on Saturday, with any shower/storm then moving from west to
east. Thunderstorms on Saturday are expected to be of the garden
variety type, with a few storms possibly producing some breezy winds
and small hail. Both GFS and EC guidance have continued to trend up
with high temperatures through Monday, so felt comfortable in
raising temperatures further. For the day on Monday, upper level
ridging will begin to break down, with H500 flow becoming southwest
to westerly. H850 temperatures will soar into the mid 20C to low
30C. This should translate to high temperatures in the mid 80s to
mid 90s across the CWA. These warm/hot temperatures, combined with
dry/breezy downsloping winds and low afternoon relative humidity
values, will lead to heightened fire weather concerns for the day on
Monday. Given the ongoing dry conditions across our far eastern
zones, am growing concerned about the potential for grassland fire
spread given the aforementioned weather conditions. Finally, an
early look at Independence Day reveals highs potentially being just
as warm as Monday, with continued dry and breezy winds. Am not as
confident in temperatures being as warm on Tuesday (with respect to
Monday) given a broad trough moving into the region. However, given
the expected breezy winds and antecedent dry conditions, fire
weather concerns will once again linger for the day on Tuesday. -
Moldan

&&

.PRELIMINARY POINT TEMPS/POPS...
GTF  82  49  70  48 /  20  30  40  10
CTB  79  48  69  47 /  30  40  20  10
HLN  82  52  74  51 /  10  20  30  10
BZN  75  46  71  45 /  30  30  20  10
WEY  63  37  65  36 /  60  60  10  10
DLN  70  44  71  45 /  40  30  20  10
HVR  83  52  72  46 /  20  20  30  10
LWT  77  47  68  44 /  10  10  30  10

&&

.TFX WATCHES/WARNINGS/ADVISORIES...
None.
&&

weather.gov/greatfalls

In the hours before

Special weather statement, Jun 28, 1:26 PM MDT, 12 minutes before
Special Weather Statement
National Weather Service Great Falls MT
126 PM MDT WED JUN 28 2017

MTZ015-052-053-055-282015-
Broadwater MT-Madison MT-Jefferson MT-Gallatin MT-
126 PM MDT WED JUN 28 2017

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHWESTERN BROADWATER...NORTH
CENTRAL MADISON...SOUTHEASTERN JEFFERSON AND NORTHWESTERN GALLATIN
COUNTIES UNTIL 215 PM MDT...

At 125 PM MDT, trained weather spotters reported a strong
thunderstorm near Whitehall, or 25 miles south of Boulder, moving
east at 25 mph.

Penny size hail and winds in excess of 30 mph are likely with this
storm.

Locations impacted include...
Whitehall, Willow Creek, Cardwell and Lewis And Clark Caverns State
Park.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

Persons in campgrounds should consider seeking sturdy shelter until
this storm passes.

&&

LAT...LON 4577 11217 4594 11217 4604 11161 4574 11159
TIME...MOT...LOC 1925Z 268DEG 22KT 4588 11203

MARTIN
Special weather statement, Jun 28, 1:28 PM MDT, 10 minutes before
Special Weather Statement
National Weather Service Great Falls MT
128 PM MDT WED JUN 28 2017

MTZ053-055-282015-
Broadwater MT-Gallatin MT-
128 PM MDT WED JUN 28 2017

...SIGNIFICANT WEATHER ADVISORY FOR SOUTH CENTRAL BROADWATER AND
NORTHEASTERN GALLATIN COUNTIES UNTIL 215 PM MDT...

At 128 PM MDT, Doppler radar was tracking a strong thunderstorm near
Manhattan, or 23 miles northwest of Bozeman, moving east at 25 mph.

Penny size hail and winds in excess of 40 mph will be possible with
this storm.

Locations impacted include...
Manhattan, Menard and Logan.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

Persons in campgrounds should consider seeking sturdy shelter until
this storm passes.

&&

LAT...LON 4587 11143 4605 11144 4612 11079 4582 11079
TIME...MOT...LOC 1928Z 268DEG 22KT 4596 11131

MARTIN
Local storm report, Jun 28, 1:32 PM MDT, 6 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GREAT FALLS MT
132 PM MDT WED JUN 28 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0120 PM     HAIL             WHITEHALL               45.87N 112.10W
06/28/2017  E1.25 INCH       JEFFERSON          MT   TRAINED SPOTTER

            SPOTTER ESTIMATED QUARTER TO HALF DOLLAR SIZE HAIL. NO
            WIND

&&

MARTIN

The office that day

Everything else NWS Great Falls, MT issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 27, 7:03 PM MDTSpecial Weather StatementTFXJefferson42 min
Jun 28, 1:26 PM MDTSpecial Weather StatementTFXJefferson49 min
Jun 28, 1:28 PM MDTSpecial Weather StatementTFXBroadwater47 min
Jun 28, 3:24 PM MDTSpecial Weather StatementTFXBeaverhead, Gallatin, Madison51 min

Nearby

Severe Thunderstorm Warnings in Montana, 2017Every severe thunderstorm warning in 2017

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.